Heavy Rain, Stoddard
- When
- November 17, 6:38 AM CST
- Where
- Stoddard County, Bernie
- Reported by
- Trained Spotter
- Coordinates
- 36.680, -89.970
A trained spotter reported 2.50 inches of rainfall since noon the previous day.
South to southwesterly winds through a deep layer of the atmosphere brought copious amounts of moisture from the Gulf of Mexico. A large low pressure system moved slowly north across the Plains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
South to southwesterly winds through a deep layer of the atmosphere brought copious amounts of moisture from the Gulf of Mexico. A large low pressure system moved slowly north across the Plains. Ahead of an occluded front that arced from the low across the Ozarks, there were two rounds of heavy rain. The first round fell on the 16th, producing about 2.5 inches in the Poplar Bluff area. This saturated the ground ahead of the second round of more intense rain during the evening of the 17th. This round included a line of heavy showers and storms that dumped an inch of rain in 30 minutes. Storm totals for the two-day event were 3 to 5.5 inches. Just ahead of the occluded front, a couple hours of strong southerly winds gusting to around 45 mph produced isolated tree damage. Wind gusts were measured up to 46 mph along the Mississippi River northeast of New Madrid. In western Ripley County, a carport was damaged, and tree limbs fell on power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 17, 2:17 AM CST, 4 hours 21 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Paducah KY
217 AM CST TUE NOV 17 2015
.SHORT TERM...(Today through Thursday)
Issued at 136 AM CST TUE NOV 17 2015
Not much has changed in the short term with regard to the rain
system/forecast. The first round of heavier rain is ongoing,
and radar estimates appear by and large on track with bullseye 1
to 2 inch amounts already in portions of SEMO, with slightly
lesser amounts eastward, as expected. This will continue through
the morning hours before tapering off (relatively) this pm. By
then, everyone will have received upwards to an inch, with 1-2"
inch amounts western half, esp ptns SEMO, where 2-3" will have
fallen.
Another round of heavy rain with the front will commence to move
slowly west to east across the FA tonight. The timing is a little
less progressive...ie skewing toward the ECMWF model solution.
This will be a 1 to 2 inch swath of rain widespread...driving
storm totals into our forecast range of 2" amounts generally east...
3" ballpark amounts central...and 4-5" for ptns of the west
(SEMO/foothills). Locally higher amounts possible in embedded
convection.
Winds are another feature coming together tonight, as the gradient
tightens up with the incoming Low. Looks like we'll be brisk with
gusts but prob just below advisory criteria with no real mix down
at night. Perhaps enough to warrant mention on the HWO.
Rain chances end Wednesday west to east, as system departs Wed pm.
Again...looks like 00z GFS skews toward the slightly less
progressive ECMWF in departure timing...but all rain still out
by/before Wed night.
Timing/areal coverage of FFA still looks good with eastern
counties generally anticipated to receive 2" or less amounts thru
the event.
.LONG TERM...(Thursday night through Monday)
Issued at 217 AM CST TUE NOV 17 2015
A pattern change will take place during the long-term period, during
which colder and drier air will invade the central states. A 500 mb
trough will be carved out across the Mississippi Valley and Great
Lakes region over the weekend. A cold front will cross the region on
Saturday, followed by cold high pressure on Sunday.
As far as the daily details, Thursday night and Friday will be
mostly clear and cool as high pressure moves east across the Lower
Ohio Valley. Lows will be around freezing with highs in the 50s
Friday.
On Saturday, a strong cold front will move southeast across the
Lower Ohio Valley. The 00z runs of the ecmwf and gfs have trended
deeper and farther west with the 500 mb trough, resulting in a more
pronounced cold air intrusion into our region. Rather than
progressing the trough east across the Great Lakes, the models now
dig the trough more into the Mississippi Valley. Both models take
the minus 10 isotherm at 850 mb south of western KY Sat night.
Forecast temps will be trended downward accordingly. Highs Sunday
will be only in the lower to mid 40s in most areas. The coldest
night looks to be Saturday night, when the first hard freeze (28
degrees or less) of the season is likely all the way down to the
Tennessee and Arkansas borders. The cold frontal passage no longer
appears dry in all areas, partly as a result of stronger dynamics
associated with the digging trough. Will introduce a slight chance
of showers on Saturday in northern counties.
On Monday, the surface high will retreat east of our region. Dry
conditions will continue, with highs around 50.
&&
.AVIATION...
Issued at 136 AM CST TUE NOV 17 2015
Light to moderate rain will continue to spread across the forecast
terminals through the morning hours. A few periods of heavy rain
and an isolated rumble of thunder are not out of question.
Ceilings and visibilities are forecast to deteriorate to MVFR and
in some cases IFR levels. Southeast to South winds will also be
on the increase and begin to gust as low pressure strengthens
over the Plains. The rain should tend to taper off by afternoon as
conditions improve to VFR. The final round of rain...likely the
heaviest in the series...will spread across the region tonight
along with the potential for thunder.
&&
.PAH Watches/Warnings/Advisories...
IL...Flash Flood Watch through Wednesday morning for ILZ075>078-
080>094.
MO...Flash Flood Watch through Wednesday morning for MOZ076-086-087-
100-107>112-114.
IN...NONE.
KY...Flash Flood Watch through Wednesday morning for KYZ001>006.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 357 AM CST TUE NOV 17 2015 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-181100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 357 AM CST TUE NOV 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT HEAVY RAIN IS FORECAST AND THERE IS A SLIGHT CHANCE OF THUNDERSTORMS. A FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND FAR SOUTHWEST KENTUCKY. REFER TO THE WATCH FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WET WEATHER RAIN CHANCES CONTINUE THROUGH WEDNESDAY. RAIN MAY BE HEAVY AT TIMES WITH THUNDERSTORMS ALSO FORECAST. A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDDAY WEDNESDAY FOR THE WESTERN HALF OF THE AREA. AMOUNTS WILL RANGE FROM 2 INCHES ACROSS OUR EAST TO AS MUCH AS 3 TO 5 INCHES IN THE WATCH AREA. LOCALLY HEAVIER AMOUNTS ARE POSSIBLE. REFER TO THE WATCH FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF RAINFALL AMOUNTS AND FLOODING IMPACTS ARE ENCOURAGED.
The Paducah radar (KPAH), 115 km away, was scanning. The volume nearest the first event began at 12:38 UTC.
8 heavy rain, 2 strong wind, 2 flash flood, 2 flood. Local standard time, as filed.
A trained spotter reported 2.50 inches of rainfall since noon the previous day.
A carport was damaged, and trees were down on power lines.
Southwest of Poplar Bluff, County Roads 488 and 470 were reported as barely passable due to flooding. In Poplar Bluff, a trained spotter reported 1.28 inches of rain in one hour. The automated rain gage at the Poplar Bluff airport measured 5.55 inches in the 48 hours ending at 6 A.M. CST on the 18th.
Minor flooding was reported on numerous roads around Perry County.
Many roads were reported to have at least some water over them. Highway N was closed at Delta. Highway P was flooded off Highway 25.
Minor flooding occurred along the St. Francis River. Low-lying woods and fields were underwater, along with some riverside campgrounds.
The automated observing system at the Cape Girardeau airport measured 3.93 inches in the past 48 hours.
The automated rain gage on the Current River measured 4.68 inches in the past 48 hours.
An automated rain gage on the Mississippi River measured 3.97 inches in the past 48 hours.
The automated rain gage at the Doniphan fire weather station in the Mark Twain National Forest measured 4.99 inches in the past 48 hours.
The automated rain gage at Sikeston measured 4.28 inches in the past 48 hours.
The automated rain gage on the Black River near Williamsville measured 5.42 inches in the past 48 hours.
Minor flooding occurred along the Black River in Poplar Bluff. Some low-lying fields and woodlands along the river were flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, November 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 604445, 606901, 604443, 606902, 604525, 604444, 604540, 604518, 604519, 604521, 604522, 604523, 604524, 604538.